Alert archive / South Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Columbia, SC

June 16, 1999Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 16, 1999, 6:33 PM EDT for Calhoun County, South Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1999, 6:33 PM EDT (22:33 UTC)
Expired
Jun 16, 1999, 7:15 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Calhoun County, SC

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:50 PM EDTHail 0.75Cameron, SCGeneral public reported 3/4 inch hail.
Jun 16, 6:55 PM EDTThunderstorm Wind 50Cameron, SCCity hall reported a few trees down in and around Cameron.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1999-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1999-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1705 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCAE 162232 RRA
SVRCAE
SCC017-162315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
633 PM EDT WED JUN 16 1999

THE NATIONAL WEATHER SERVICE IN COLUMBIA SC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CAROLINA

* UNTIL 715 PM EDT 

* AT 633 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 3 MILES SOUTH-SOUTHWEST OF CAMERON. 
  THE STORM WAS MOVING TOWARD THE NORTH-NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMERON AT 644 PM EDT
  CRESTON AT 658 PM EDT
  ST. MATTHEWS AT 706 PM EDT
  LONE STAR AT 710 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATBHER IN A STRONG 
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. 

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:55 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 16, 1:55 PM EDT, 4 hours 38 minutes before
FXUS62 KCAE DDHHMM
AFDCAE
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
155 PM EDT WED JUN 16 1999

MODELS ARE NOT QUITE ON THE SAME PAGE WITH THE DETAILS OF THIS
FORECAST. THE GIVENS ARE THAT THE WARM MOIST UNSTABLE AIR MASS IN
PLACE OVER SC WILL REMAIN OVER THE STATE THROUGH TNGT. A COLD FRONT
WILL MOVE INTO THE STATE ON THU SLOWLY USHERING IN DRIER AIR BEHIND
IT. THE DETAILS IN QUESTION ARE THE TIMING AND LOCATION OF ANY MINOR
SHORTWAVES MOVING ACROSS THE AREA TNGT...THE TIMING AND MOVMENT OF
THE FRONT AS IT MOVES ACROSS THE STATE ON THU AND THU NGT...AND WHAT
HAPPENS TO THE FRONTAL ZONE ON FRI. WILL GO WITH AT LEAST LIKELY
POPS FOR TNGT TEMPS NEAR FWC.

THE RUC SEEMS TO PICK UP AND HANDLE THE MOVEMENT OF MINOR UPPER
LEVEL WAVES QUITE WELL IN THE SHORT TERM. IT INDICATES SOME NEUTRAL
TO WEAK PVA OVER CENTRAL SC THROUGH THE FIRST HALF OF TNGT. LO LVL
BOUNDARY LIES DIRECTLY OVER THE THE CWA WITH SFC STREAMLINE
CONVERGING ALONG THE BOUNDARY. AIR MASS IS MODERATELY UNSTABLE AND
CONVECTION IS CURRENTLY FIRING UPSTREAM OF OUR CWA OVER CENTRAL GA.
VIS INDICATES SOME BREAKS IN THE CLDS MOVING ALONG THE BOUNDARY.
THUS EXPECT CONVECTION TO AGAIN MOVE FROM SW TO NE ACROSS CENTRAL SC
THIS AFTN INTO THIS EVNG. BY 12Z THU...THE AVN HAS THE LO LVL
CYCLONIC CIRCULATION CENTER JUST N OF CHESTERFIELD WHILE THE ETA HAS
THE CENTER FURTHER WEST NEAR NEWBERRY. NOT A BIG DIFFERENCE. BY 18Z
BOTH MODELS MOVE THIS FEATURE OF INTO THE NC WITH THE FRONTAL
BOUNDARY TRAILING S BEHIND IT. BOTH THE AVN AND ETA HAVE THE FRONT
AS DEPICTED IN THE LI AND STREAMLINE FIELD OVER THE CWA IN A
MODERATELY UNSTABLE AIRMASS (SBLI AROUND -5). THUS THE MOISTURE,
INSTABILITY, AND FORCING ARE THERE AGAIN FOR ANOTHER ROUND OF
CONVECTION ABOUT MID-DAY ON THU. BEST CHC THOUGH LOOKS TO BE COASTAL
SECTIONS. WILL GO WITH LIKELY POPS AGAIN ON THU WITH TEMPS NEAR FWC.

AT THIS POINT MODELS BEGIN TO DIVERGE. THE ETA DEVELOPS ANOTHER
CYCLONIC CIRCULATION ALONG THE FRONT IN ERN GA THU NGT WHICH RETARDS
ITS EWRD PROGRESS. THIS LOOKS TO BE RELATED TO THE ETA/S HANDLING OF
THE VORT MAX CROSSING NRN FL INTO THE LOW COUNTRY LATE THU NGT. THE
AVN IS MUCH MORE PROGRESSIVE WITH THIS FEATURE AND AS A RESULT PLOWS
THE FRONT WELL OFFSHORE BY FRI MORNING. EVEN IF THE ETA SOLN IS
CORRECT, THIS FEATURE SHOULD PHASE WITH THE NRN STREAM ON FRI AND
MOVE QUICKLY E DURING THE DAY. MAIN EFFECT ON FCST WILL BE WITH
TEMPS AND WINDS THU NGT AND FRI. WILL GO WITH A 20 TO 30 POP ON THU
NIGHT BASED ON ETA/S HANDLING OF FRONT AND VORT TOGETHER WITH FWC
POP OF 40. MIGHT BE SOMTHING TO IT. AT THIS TIME...DO NOT PLAN TO
MENTION POP FOR FRI.

FOR THE EXTENDED PERIOD, THE 061600 MRF DROPS A VIGOROUS SHORTWAVE
SE OVER THE SRN GT LKS REGION AND CUTS THIS FEATURE OFF OVER SRN
IN/OH BY 00Z TUE. A SHORTWAVE MOVES N AROUND THE WRN PERIPHERY OF
THE BERMUDA HI TOWARD THE SE US OVER THE WEEKEND INTO MON. AT THE
SFC, HI PRES MOVES ACROSS THE NE STATES OVER THE ATLANTIC. A MOIST
RETURN FLOW OFF THE ATLANTIC SETS UP LATE SUN INTO MON. A LOOK AT
THE LAST THREE MODEL RUNS SHOWS THE RUNS IN GENERAL AGREEMENT AS TO
THE BROAD SCALE PATTERN...I.E., A MEAN TROF POSN OVER THE ERN US.
THEY DISAGREE AS TO THE DETAILS. FOR THE CAE CWA, WILL CONTINUE
TREND FOR AFTN TSTMS ON SUN AND MON INCREASING RH IN RETURN FLOW AND
APPROACHING VORT MAX. WILL USE SCT OR WIDELY SCT TERMINOLOGY. FMR
TEMPS LOOK OK, LOWS IN THE MIDDLE 60S AND HIGHS IN THE UPPER 80S.

.CAE...NONE.

CAMMARATA

In the hours before

Local storm report, Jun 16, 4:06 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
406 PM EDT WED JUN 16 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

400 PM4     15 SW CAE                 SC   .75 INCH HAIL
06/16/99   LEXINGTON                      HIGHWAY PATROL AT I20 AND
                                          HIGHWAY 178

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:14 PM EDTTornado WarningCAEEdgefield46 min
Jun 15, 11:36 PM EDTTornado WarningCAEAiken39 min
Jun 16, 3:47 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.